Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS Denver/Boulder, CO

July 29, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2018, 3:44 PM MDT for Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:44 PM MDT (21:44 UTC)
Expired
Jul 29, 2018, 4:30 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS55 KBOU 292144
SVRBOU
COC123-292230-
/O.NEW.KBOU.SV.W.0247.180729T2144Z-180729T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
344 PM MDT SUN JUL 29 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 430 PM MDT.

* At 344 PM MDT, a severe thunderstorm was located 11 miles east of
  Rockport, or 17 miles southeast of Cheyenne, moving south at 25
  mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  north central Weld County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4097 10465 4098 10458 4100 10451 4100 10433
      4087 10428 4069 10425 4064 10453
TIME...MOT...LOC 2144Z 339DEG 23KT 4094 10458 

HAIL...2.50IN
WIND...60MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:57 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 29, 2:57 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
257 PM MDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 255 PM MDT Sun Jul 29 2018

Speed max in the northwesterly flow aloft is helping to produce
the severe strength and tornado-producing storms currently in
southeastern Wyoming. These storms are moving south-southeast to
enter our state soon, into the area of Enhanced Risk. Storms
further south over the central mountains and Palmer Divide are
expected to gain strength soon, though the strongest storms will
be further north. The northern storms are expected to continue
strong into Weld, Morgan and Logan counties at least into later
this afternoon. Forecasted updraft helicities remain high run to
run on the HRRR pushing into the northern plains. Will continue to
push the tornado threat as well as the very large damaging hail
and very strong damaging wind gusts messaging over that area. Cap
still remains pretty strong over the central urban corridor out
to Denver, as evidenced by the storms dissipating that move over
the area, lower surface temperatures and by the ACARS soundings.
Will still forecast for little storms in this area until this
evenings frontal push. A corridor of thicker smoke also seen on
visible satellite is stretched across the northern half of the
state may limit much further heating as well.

Plenty of shear and CAPE still available this evening when a cold
front will push down. This will bring a second round of storms
down the plains which will still have the potential of being
severe strength, and when the Denver area and central urban
corridor may have a better chance of seeing stronger storms.
Stratus, rain showers and possibly some fog in the upslope favored
areas are expected to fill in behind by midnight. With the speed
max aloft, still keeping a slight chance of seeing some thunder
overnight. Cold front is also expected to push the smoke out of
the area as well. Forecast soundings show the low level moisture
and stratus to hang on into Monday morning. Areas along the
foothills and Palmer Divide will likely see this as areas of fog,
causing low visibilities which may impact Monday morning rush
hour. Some lower elevations may see some fog as well. Some areas
of drizzle may occur, but some soundings show rain showers
remaining as well.

Upper trough will pass southeast over the area and high surface
pressure over the Great Plains will bring cooler temperatures to
the area Monday. as the speed max is over the central plains, may
continue to see some rain showers and isolated thunderstorms over
the southern half of the forecast area as well as in the mountains
where less stability will be above the inversion.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM MDT Sun Jul 29 2018

This week's weather will be dominated by the upper level ridge
building back across the region. Tuesday looks like a completely
dry day, with no storms expected anywhere in the forecast area. A
warming trend will begin Tuesday, and then remain in place through
the end of the week with high temperatures warming back into the
lower to mid 90s across the plains.

Some moisture will eventually build under the ridge, so a few
afternoon and early evening storms can be expected from Wednesday
onward. Most of these will stay over the mountains, but isolated
storms will still be possible on the plains. The majority of
these storms would produce just light rain and gusty outflow
winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 255 PM MDT Sun Jul 29 2018

Stratus has broken up over Denver, Boulder, and eastern Adams and
Arapahoe counties, but a strong cap remains, visible on ACARS
soundings, limiting thunderstorm development. Therefore areas
south and north and east will see the better chance for storms in
the 21z to 00z time frame. Then as a cold front pushes in with
north- northeast winds, another surge of thunderstorms on the
leading edge are expected, mainly in the 01z to 04z time frame.
Upslope behind the front will result in rain showers, then low
clouds and possible drizzle tonight, likely remaining in place
through Monday morning with IFR ceilings through 18z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 29, 11:04 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Jul 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Jul 29 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER
THE PLAINS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected once again this afternoon and
evening. Some storms will likely become severe with hail up to
baseball size, wind gusts to 80 mph, and isolated tornadoes.
Heavy rain and isolated flooding will also be possible. The best
chance for severe storms will be along and east of a line from
Cheyenne to just east of Denver International Airport to Limon.
Two rounds are likely to occur, one in the mid to late afternoon,
then another as a cold front pushes in in the early to mid
evening.

Conditions behind the front will result in stratus and areas of
fog overnight and into Monday morning, with some areas of drizzle
possible as well. Areas in the foothills and Palmer Divide may
experience poor visibility creating hazardous driving conditions
for the morning rush hour.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be cool on Monday with a few showers or drizzle lingering
into the morning hours. Drier conditions will build across the
area through the afternoon.

The rest of the period will see warming temperatures and relatively
dry conditions. A few afternoon and evening thunderstorms can be
expected over the mountains Wednesday through Saturday, with just
a slight chance of storms on the plains. Most of those storms
would produce just light rain and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains and possibly across the Urban Corridor this afternoon and
evening.

In the hours before

Local storm report, Jul 29, 3:34 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          11 E PAWNEE BUTTES      40.83N 103.77W
07/29/2018                   WELD               CO   PUBLIC

            BRIEF TORNADO TOUCHDOWN. HAS SINCE LIFTED.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:28 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 28, 6:54 PM MDTTornado WarningBOULogan22 min
Jul 28, 7:13 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jul 28, 7:50 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick40 min
Jul 28, 8:23 PM MDTSevere Thunderstorm WarningBOUPhillips52 min
Jul 29, 2:47 PM MDTTornado WarningBOUWeld28 min
Jul 29, 3:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Jul 29, 3:16 PM MDTSevere Thunderstorm WarningBOULogan, Weld44 min
Jul 29, 3:32 PM MDTTornado WarningBOUWeld43 min
Jul 29, 4:00 PM MDTTornado WarningBOUWeld30 min
Jul 29, 4:10 PM MDTTornado WarningBOULogan, Morgan, Washington, Weld35 min
Jul 29, 4:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 29, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 29, 4:37 PM MDTTornado WarningBOULogan, Morgan, Washington23 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningBOUMorgan25 min
Jul 29, 5:01 PM MDTTornado WarningBOUMorgan, Washington44 min
Jul 29, 5:32 PM MDTTornado WarningBOULincoln, Washington28 min
Jul 29, 5:54 PM MDTSevere Thunderstorm WarningBOULarimer51 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOULincoln, Washington23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.